Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Omaha, NE

June 6, 2018Cuming County, Dodge County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 6, 2018, 7:11 PM CDT for Cuming County, Dodge County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Jun 6, 2018, 11:04 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cuming County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:01 PM CDTFLASH FLOOD2 S West Point, NEREPORTED WATER OVER HIGHWAY 275.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WGUS53 KOAX 070011
FFWOAX
NEC039-053-070415-
/O.NEW.KOAX.FF.W.0003.180607T0011Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
711 PM CDT WED JUN 6 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southwestern Cuming County in northeastern Nebraska...
  Northwestern Dodge County in east central Nebraska...

* Until 1115 PM CDT

* At 711 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  West Point, Wisner, Scribner, Beemer, Dodge, Snyder, Uehling, Dead
  Timber State Recreation Area and 10 Miles West Of West Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4198 9669 4175 9667 4174 9645 4161 9660
      4161 9690 4174 9691 4174 9702 4200 9702

$$

Billings Wright
2 follow-up statements
857 
WGUS73 KOAX 070224
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
924 PM CDT WED JUN 6 2018

NEC039-053-070415-
/O.CON.KOAX.FF.W.0003.000000T0000Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuming NE-Dodge NE-
924 PM CDT WED JUN 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN CUMING AND NORTH CENTRAL DODGE COUNTIES...

At 924 PM CDT, local law enforcement reported flash flooding in 
southern Cuming county, including water over Highway 275 south of 
West Point. Radar indicates that more than three inches of rain have 
already fallen. Flash flooding is already occurring.

Some locations that may experience flooding include...
West Point, Scribner, Beemer, Snyder, and Uehling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4192 9669 4175 9667 4174 9650 4165 9658
      4165 9675 4172 9686 4177 9690 4180 9702
      4189 9702 4197 9690

$$

BLB
390 
WGUS73 KOAX 070404
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1104 PM CDT WED JUN 6 2018

NEC039-053-070413-
/O.CAN.KOAX.FF.W.0003.000000T0000Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuming NE-Dodge NE-
1104 PM CDT WED JUN 6 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CUMING AND NORTH CENTRAL
DODGE COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4192 9669 4175 9667 4174 9650 4165 9658
      4165 9675 4172 9686 4177 9690 4180 9702
      4189 9702 4197 9690

$$

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:14 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 6, 6:14 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
614 PM CDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Thursday Night)
Issued at 312 PM CDT Wed Jun 6 2018

An upper level ridge remained in place over the central
CONUS today.  Locally, isolated showers and storms continued to
diminish as they drifted across northeast Nebraska and southwest
Iowa late this morning.  It was another hot day as temperatures
climbed to around 10 degrees above normal, reaching the low to mid
90s across southeast Nebraska and southwest Iowa.  A few areas of
convection were beginning to bubble around 3pm this afternoon
from northwest Iowa through south-central Nebraska.

More showers and storms will continue to develop along an old
outflow boundary from an MCS that moved through Minnesota early this
morning.  CAMs continue to depict storms popping up across central
Iowa shortly before 00Z this evening, and gradually develop west
along the boundary into eastern Nebraska. Storms will then surge
southeast, reaching the northern Missouri border after midnight. The
SPC has placed us in a Slight Risk for severe storms this evening.
Abundant low level moisture will help produce around 4000 J/kg of
CAPE across the region.  While this large amount of instability will
be enough to create intense updrafts, capable of producing some
large hail and strong winds, shear will be a limiting factor these
storms.  With only 20 to 35 kts of 0-6km bulk shear, it seems as
though storms may struggle to stay organized, especially in eastern
Nebraska.

Additional showers and storms will develop across west-central
portions of Nebraska and Kansas overnight as an upper level
disturbance tracks along the ridge. Supported by the low level jet,
this convection will likely bring lingering precipitation to the
forecast area through Thursday morning. There may be a brief lull in
convective activity late morning/early Thursday afternoon before
showers and storms are kicked off once again around 00Z Friday. For
now we will remain in a Marginal Risk for severe storms. While the
bulk shear may be slightly better, up to 40 kts, instability is less
impressive.  Relief from the heat will come Thursday with highs only
in the low to mid 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CDT Wed Jun 6 2018

Showers and storms will move out of the region Friday morning,
allowing afternoon temperatures to climb back towards 90.  Yet
another weak disturbance will track along the ridge Friday night,
into Saturday morning, followed by another ripple in the upper level
flow Saturday night. Temperatures over the weekend will remain in
the upper 80s and lower 90s.  The ridge across the nation's
midsection will finally be broken down early next week, as a large
low pressure system pushes into western Canada.  While models
diverge on solutions in regards to precipitation, they do agree that
a cold front associated with this system will bring temperatures
back down into the mid 80s through much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Jun 6 2018

Isolated to scattered showers and thunderstorms will move through
eastern Nebraska and southwest Iowa this evening. Storms may
contain strong winds and large hail. Precipitation coverage will
gradually diminish through Thursday morning. Otherwise, VFR
conditions are expected with light southerly winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...KG
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Wed Jun 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered severe storms will be possible tonight. The
primary hazards will be damaging winds,large hail, lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

On and off thunderstorm chances will continue into early next
week with isolated severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Jun 6, 6:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
651 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     HOWELLS                 41.72N 97.00W
06/06/2018  E70 MPH          COLFAX             NE   PUBLIC

&&

HD
Local storm report, Jun 6, 6:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FUNNEL CLOUD     SNYDER                  41.70N 96.78W
06/06/2018                   DODGE              NE   TRAINED SPOTTER

            DISTINCT BRIEF FUNNEL. LOTS OF DUST BEING
            KICKED UP.

&&

CZ
Local storm report, Jun 6, 6:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 E SNYDER              41.71N 96.74W
06/06/2018  M1.75 INCH       DODGE              NE   PUBLIC

&&

HD
Special weather statement, Jun 6, 7:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
705 PM CDT WED JUN 6 2018

NEZ044-050>052-070045-
Saunders NE-Butler NE-Douglas NE-Dodge NE-
705 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE...NORTHWESTERN
DOUGLAS...CENTRAL BUTLER AND CENTRAL SAUNDERS COUNTIES UNTIL 745 PM
CDT...

At 704 PM CDT, Doppler radar was tracking strong outflow along
a line extending from Nickerson to near North Bend to near Bellwood.
Movement was south at 10 mph.

Wind gusts up to 50 mph will be possible with this outflow.

Locations impacted include...
Fremont, Wahoo, David City, Valley, Cedar Bluffs, Mead, Bellwood,
Rising City, and Brainard.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Nebraska.

LAT...LON 4138 9730 4138 9715 4142 9700 4140 9677
      4153 9644 4148 9643 4144 9637 4144 9633
      4139 9633 4139 9627 4134 9623 4114 9671
      4117 9732
TIME...MOT...LOC 0004Z 350DEG 10KT 4152 9646 4140 9677 4141 9719

Heinlein
Local storm report, Jun 6, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             8 NNW CLARKSON          41.83N 97.17W
06/06/2018  M1.75 INCH       STANTON            NE   LAW ENFORCEMENT

&&

HD
Special weather statement, Jun 6, 7:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
711 PM CDT WED JUN 6 2018

IAZ056-070100-
Shelby IA-
711 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHELBY COUNTY UNTIL 800
PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 9 miles northwest of Audubon, moving south at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harlan, Irwin, Defiance, Kirkman, Prairie Rose State Park and Elk
Horn Creek Recreation Area.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Iowa.

LAT...LON 4158 9531 4186 9538 4186 9509 4160 9509
      4160 9504 4156 9504
TIME...MOT...LOC 0010Z 343DEG 24KT 4178 9510

Thies

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:05 PM CDTSpecial Weather StatementOAXButler, Saunders40 min
Jun 6, 7:22 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne38 min
Jun 6, 7:32 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders43 min
Jun 6, 7:44 PM CDTSpecial Weather StatementOAXPlatte46 min
Jun 6, 7:46 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jun 6, 7:56 PM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min
Jun 6, 7:58 PM CDTSpecial Weather StatementOAXWayne47 min
Jun 6, 8:34 PM CDTAreal Flood AdvisoryOAXColfax, Platte2 hr
Jun 6, 8:41 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward34 min
Jun 6, 8:46 PM CDTSevere Thunderstorm WarningOAXBoone, Platte29 min
Jun 6, 9:28 PM CDTFlash Flood WarningOAXBoone, Platte3 hr
Jun 6, 9:30 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Jun 6, 9:39 PM CDTSevere Thunderstorm WarningOAXDouglas14 min
Jun 6, 10:07 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy23 min
Jun 6, 10:18 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy27 min
Jun 6, 10:22 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy23 min
Jun 6, 10:47 PM CDTSpecial Weather StatementOAXCass, Otoe43 min
Jun 6, 11:13 PM CDTSevere Thunderstorm WarningOAXOtoe32 min
Jun 6, 11:24 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe36 min
Jun 6, 11:57 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson33 min
Jun 7, 12:30 AM CDTSpecial Weather StatementOAXPawnee, Richardson30 min
Jun 7, 12:47 AM CDTSpecial Weather StatementOAXSaunders28 min
Jun 7, 1:08 AM CDTSpecial Weather StatementOAXLancaster52 min
Jun 7, 1:24 AM CDTSpecial Weather StatementOAXLancaster51 min
Jun 7, 1:27 AM CDTSpecial Weather StatementOAXPawnee48 min
Jun 7, 1:38 AM CDTAreal Flood AdvisoryOAXPawnee3 hr
Jun 7, 4:02 AM CDTSpecial Weather StatementOAXBoone, Madison, Pierce43 min
Jun 7, 4:40 AM CDTSpecial Weather StatementOAXMadison, Pierce, Platte, Stanton, Wayne65 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.